Hail, Woods
- When
- June 10, 2:15 PM CST
- Where
- Woods County, Avard
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.583, -98.883
During a 72-hour period on June 10-13, strong to severe rainfall-producing thunderstorms helped produce a significant flood event across northwestern through central Oklahoma, especially in the Cimarron River basin. Due to the saturating rains flash flooding also occurred in portions of northwest Oklahoma.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
During a 72-hour period on June 10-13, strong to severe rainfall-producing thunderstorms helped produce a significant flood event across northwestern through central Oklahoma, especially in the Cimarron River basin. Due to the saturating rains flash flooding also occurred in portions of northwest Oklahoma. During this period a strong upper level storm system combined with quasi-stationary front at the surface generated multiple rounds of thunderstorms over the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 10, 1:50 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 250 PM CDT FRI JUN 10 2005 .DISCUSSION... CONVECTION WENT QUITE EARLY IN WEST TEXAS AND NORTHWEST OKLAHOMA WITH ARRIVAL OF FORCING FROM UPPER WAVE MOVING OUT OF NEW MEXICO. ELEVATED COMPLEX OF STORMS OVER THE EASTERN TEXAS PANHANDLE CONTINUES TO MOVE SLOWLY NORTH AND NORTHEAST AND COVERAGE IS INCREASING ACROSS NORTHWEST OKLAHOMA AND NEW DEVELOPMENT OVER WEST CENTRAL OKLAHOMA. THIS EARLY CONVECTION IS REDUCING THE AVAILABLE INSTABILITY THIS AFTERNOON IN NORTHWEST AND WEST CENTRAL OKLAHOMA... BUT THERE IS STILL SOME FILTERED SUN ACROSS THE SOUTHWEST SECTIONS WHERE CAPE VALUES ARE CLIMBING TO AROUND 3000 J/KG. EXPECT CONVECTION FROM THE PANHANDLE INTO NORTHWEST OKLAHOMA TO EXPAND WITH POSSIBLE DEVELOPMENT LATE THIS AFTERNOON OR EARLY EVENING ACROSS THE SOUTHWEST. WILL PUT IN HIGH POPS TONIGHT /ESPECIALLY WEST/ BUT WILL MAKE WATCH TRENDS TO DETERMINE SPECIFIC ORIENTATION AND POPS. AGAIN THE FORECAST FOR THE NEXT COUPLE OF DAYS WILL BE QUITE DEPENDENT ON MESOSCALE AND CONVECTIVE EVOLUTION AND PLACEMENT OF CONVECTIVE BOUNDARIES. ON THE SYNOPTIC SCALE... THE BEST WAVE AFTER TONIGHT LOOKS TO AFFECT THE AREA ON SUNDAY... ALTHOUGH THE MODELS DIFFER ON HOW THIS WAVE WILL COME OUT INTO THE PLAINS AND THE EFFECTS ON THE SURFACE FEATURE LOCATIONS. GFS KEEPS STRONGER UPPER LOW FARTHER NORTHWEST AND HAS THE SURFACE LOW NEAR THE WESTERN KANSAS BORDER. ETA BRINGS MORE ENERGY INTO THE SOUTHERN PLAINS AND PLACES THE SURFACE LOW NEAR HOLLIS. BUT EVEN WITH THE GFS SOLUTION THERE IS A DECENT SHORTWAVE THAT MOVES INTO THE AREA SO THUNDERSTORMS ARE A GOOD BET EITHER WAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 70 90 69 91 / 60 30 30 40 HOBART OK 69 90 68 92 / 70 30 30 40 WICHITA FALLS TX 71 92 70 93 / 60 30 30 30 GAGE OK 64 86 64 90 / 80 30 40 40 PONCA CITY OK 69 89 69 89 / 60 40 40 50 DURANT OK 71 91 70 91 / 30 30 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1250 PM CDT FRI JUN 10 2005 OKZ010-101800- WOODWARD OK- 1250 PM CDT FRI JUN 10 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF MOORELAND AT 1250 PM CDT...MOVING NORTH AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN WOODWARD COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 136 PM CDT FRI JUN 10 2005 OKZ010-011-101845- MAJOR OK-WOODWARD OK- 136 PM CDT FRI JUN 10 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR AND WOODWARD COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF MOORELAND TO 13 MILES EAST OF QUINLAN AT 136 PM CDT...MOVING NORTH AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN MAJOR AND WOODWARD COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 154 PM CDT FRI JUN 10 2005 OKZ005-010-011-101915- MAJOR OK-WOODS OK-WOODWARD OK- 154 PM CDT FRI JUN 10 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR...WOODS AND WOODWARD COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM ALABASTER CAVERNS STATE PARK TO 6 MILES SOUTHEAST OF WAYNOKA AT 154 PM CDT...MOVING NORTH AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN MAJOR...WOODS AND WOODWARD COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 222 PM CDT FRI JUN 10 2005 OKZ006-101945- ALFALFA OK- 222 PM CDT FRI JUN 10 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER CARMEN AT 222 PM CDT...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ALFALFA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 239 PM CDT FRI JUN 10 2005 OKZ007-102000- GRANT OK- 239 PM CDT FRI JUN 10 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF NASH AT 239 PM CDT...MOVING NORTH AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GRANT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 301 PM CDT FRI JUN 10 2005 OKZ005-006-102015- ALFALFA OK-WOODS OK- 301 PM CDT FRI JUN 10 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF INGERSOLL AT 301 PM CDT...MOVING NORTH AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN ALFALFA AND WOODS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The Vance AFB radar (KVNX), 70 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
6 flood, 5 flash flood, 1 hail. Local standard time, as filed.
At 3:30 pm CST, local emergency management personnel reported floodwaters from flash flooding over Oklahoma State Highway 50 one mile north of Mooreland after measured rainfall amounts up to 4.5 inches fell over the area.
At 3:45 pm CST, city officials at Waynoka, OK in Woods County reported significant street flooding in Waynoka. In addition, media sources reported a local road washed out by flash floodwaters near Little Sahara State Park, 3 miles south of Waynoka, at 3:57 pm CST.
At 5:10 pm CST, Alfalfa County law enforcement personnel reported that U.S. Highway 64 was closed due to water over the roadway 3 miles west of Ingersoll, OK.
Alfalfa County law enforcement reported that several county and local roads in and near Burlington, OK were closed due to high water.
Alfalfa County law enforcement also reported that several county and local roads in and near Cherokee, OK were closed due to high water.
Strong to severe rainfall-producing thunderstorms helped produce a significant flood event across northwestern through central Oklahoma, especially in the Cimarron River basin. The heavy rainfall and subsequent runoff eventually produced minor to moderate flooding along the Cimarron River.Minor to moderate rural flooding occurred along the Cimarron River 5 miles south of Waynoka, OK at the river gage site. The Cimarron River initially crested at 10.1 feet, 2.1 feet above flood stage, at 3:30 am CST on June 11, and then fell to just above flood stage early on June 12. However, more heavy rains and runoff during the morning and afternoon of June 12 produced a second, higher crest of 10.9 feet, 2.9 feet above flood stage, at 10:30 pm CST on June 12. The Cimarron River at the Waynoka gage site was above flood stage from 9:30 pm CST on June 10 to 2:30 pm CST on June 14.The high flows on the Cimarron eventually routed downstream and produced near bankfull conditions on the Cimarron River 9 miles east of Okeene, and minor flooding conditions at the river gage site 2 miles south of Dover, OK. The Cimarron River near Dover crested at 17.2 feet, 0.2 feet above flood stage, at 10:30 am on June 14, and remained above flood stage from 6:00 am CST to 5:00 pm CST on June 14.High flows along the Cimarron River in southwestern Kansas eventually moved down the river into northwestern Oklahoma, and brought minor flooding conditions along near the Oklahoma-Kansas border. The Cimarron River crested at 8:00 am CST on June 14 at 6.0 feet, which is flood stage, at the river gage site 17 miles northeast of Buffalo, OK.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457081, 5457088, 5457129, 5457130, 5457131, 5457132, 5457082, 5457083, 5457084, 5457085, 5457086, 5457087.